What happens if you continue to bald after you have had a hair transplant?
There is no doubt that everyone that has had a hair transplant will continue to lose some hair. The question is not if, but when and by how much. It has to be put into perspective with your appearance over time. The correct answer to the question is that the first transplant must be done according to a Master Plan, one that anticipates further hair loss so that the look you evolve into will always look natural. If the look is not going to be natural, for whatever reason, then your doctor MUST tell you this at the time he/she performs the transplant. There is a logic to both the balding process and the transplant process and these two processes must be coordinated. I can not go into all of the possibilities of this on the blog, but I wrote a book on the subject which covers the process in great detail, titled The Patient’s Guide to Hair Restoration. Mapping out the scalp for miniaturization may tell you something about what the future has in store for you and you need to have as much anticipation of what may be as you can get.
Just the other day a young man came in to show me his progressive hair loss since his hair transplant at NHI nearly 5 years ago. Much of the remaining frontal hair (going back about 4 inches) is transplanted, but the non-bald areas are receding further back behind the transplanted frontal hair (he moved from a Norwood Class 4A pattern, more towards a Class 5A pattern). He had been told that this could happen and was put on Propecia to minimize either the possibility that this will happen or at the least, the speed by which it might happen. Unfortunately, he had stopped taking Propecia after the transplant was done, because he felt it was not helping grow more hair and since his transplant looked so good he had a false sense of security. Had he continued taking the drug, the progression may not have happened. I don’t know that for sure, though. He elected to now go on Propecia again to prevent further progression, but may be stuck having to undergo another transplant to fill in the areas he lost if the drug does not reverse it in the next 8 months or so.